Kansas, 2021

High Wind in Kansas, October 28, 2021

October 28, 2021 · NWS GLD · 2 events in 2 counties and zones

A surface low moved across Northwest Kansas during the day, creating windy conditions as northwest winds gusted up to 58 mph. Most of the area observed wind gusts peaking at 50 to 56 mph; however, the cities of Leoti and Hill City observed gusts of 58 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A surface low moved across Northwest Kansas during the day, creating windy conditions as northwest winds gusted up to 58 mph. Most of the area observed wind gusts peaking at 50 to 56 mph; however, the cities of Leoti and Hill City observed gusts of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 28, 5:36 AM CST, 4 hours 54 minutes earlier.

Area forecast discussion, Oct 28, 5:36 AM CST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
536 AM MDT Thu Oct 28 2021

.SHORT TERM...(Today through Friday night)
Issued at 336 AM MDT Thu Oct 28 2021

The main concern in the short term forecast is the potential for
windy conditions today across the High Plains.  The Tri-State area
remains between a trough over western Kansas and Oklahoma and a
ridge over the western CONUS.  Northwest flow aloft will persist
through the day over the region.  Winds are expected to be gusty due
to a tight pressure gradient over the region.  Looking at the 300mb
level, a jet streak with max winds of 110-130kts will continue to
move over the region today.  The main question today will be how
strong will the winds be as they mix to the surface?  Right now,
forecasted winds are set for northwest sustained at 30 to 40 mph
with gusts of 50 to 55 mph possible through this evening.

Near critical fire weather conditions will be possible through the
afternoon fro areas mainly in Eastern Colorado as minimum relative
humidity values fall into the low 20s.  Any fire that sparks will
have the potential to grow quickly due to forecasted winds.

Winds relax slightly overnight as the ridge over the west begins to
move into the area.  Counties along and west of Highway 27 have the
best potential for receiving any frost this evening as temperatures
fall into the 20s and 30s with clear skies and decreasing winds.
These counties have already had their first freeze of the season.
Frost issues to the east of Hwy 27 merit watching for this evening
and into Friday morning.  Overnight low temperatures are expected to
fall into the 30s.  Although winds are supposed to decrease through
the evening and overnight hours, they are expected to remain around
10-15kts which may help with frost suppression. The key takeaway
will be how far the ridge progresses into the area overnight as
this will impact winds and frost implications.

Friday, the ridge moves over the region, flattening out slightly.
Expect dry conditions and warmer temperatures with highs in the low
60s in the east and the mid-60s in the west.  Friday night, clear
skies, lighter winds and temperatures in the low to mid-30s will be
conducive for frost development.

.LONG TERM...(Saturday through Thursday)
Issued at 300 AM MDT Thu Oct 28 2021

For the extended period, the latest GFS/ECMWF guidance is showing an
upper ridge over the Plains region, transitioning to zonal flow this
weekend. Going into next week though, the ridge does re-amplify, but
over the western portion of the country, setting up northwest flow
aloft from late Monday onward. To the east, a strong cutoff low sets
up and remains over the upper Great Lakes/southeast Canada region.
There will be a couple quick moving shortwaves that move along the
southwest side of the low and across the Tri State area. The first
of these arrives late Sunday evening and persisting into Tuesday
morning. Another arrives around the midweek timeframe, but a bit
further south into Kansas than the one to start off the new week.

At the surface, high pressure will be wedged in between the
aforementioned upper systems. This ridge will allow for colder air
to filter south and remain over the CWA next week. For the passage
of the first shortwave, the nose of the ridge north of the CWA will
give east-northeast upslope/orographic flow into the region. This
combined with the colder temps, will give the area a transition from
any light rain/rainshowers to a mix of snow showers. Best transition
area will be north of the Interstate, especially north of Highway
36, where effects of the shortwave passage will be felt in tandem
with the upslope flow. Limited qpf with this passage so only up to a
half inch accum at best is forecasted at this time.

The light accumulation over the area will be hampered by the surface
temps that will allow for melting on area roadways. Concerns do
arise for any elevated surfaces that are not heavily traveled and
might become slick as a result.

The second shortwave will bring a more broader changeover to light
snow showers to the area, but low qpf on the order of a few
hundredths and surface temps still above freezing, will be limiting
snow to a trace at best at this time. There is a low chance that
easterly flow could develop again towards the tail-end of this
system and might result in light accum. Low confidence of this at
this time, but will be monitoring. again with this system, elevated
surfaces like bridge and such could be slick as overnight lows this
coming week will be below freezing.

For temps, a shift downward will be seen across the region for both
daytime highs and overnight lows. The late warm day for the area
will be seen on Saturday as highs will range from the mid 60s into
the lower 70s. For Sunday onward into next Thursday, mainly mid and
upper 40s are expected, with a few days some areas will see around
50F. Overnight lows Saturday night will see upper 20s west into the
mid 30s east. For Sunday night onward, a shift down to the 20s each
night. A few isolated spots east could see 30F.

With these expected colder temps, wind chill concerns will crop up
during the overnight hours, as most locales will see some wind.
Readings will range in 20s Saturday night, trending lower by next
Thursday night, when teens are expected.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 531 AM MDT Thu Oct 28 2021

VFR conditions are expected at KGLD and KMCK terminals through the
forecast period with a period of low level wind shear possible
this morning. At KGLD, gusty NW winds transition to northerly by
17Z. Peak winds this afternoon range from 27-33kts with gusts as
high as 44kts. Winds ease back into the teens around 00Z and drop
below 12kts by 04Z as a ridge begins to move in.

At KMCK, NW winds increase to around 30kts by mid-morning,
remaining in place through the afternoon. Winds ease into the
teens around 00Z before falling below 12kts around midnight.

&&

.FIRE WEATHER...
Issued at 404 AM MDT Thu Oct 28 2021

Near critical fire weather conditions will be possible this afternoon
for eastern Colorado where minimum relative humidity values are
expected to fall into the low 20s. Northwesterly winds of 30 to 40
mph with gusts up to 55 mph will be of particular concern as any
fires that spark will spread quickly. Winds are anticipated to begin
decreasing late this afternoon and through the overnight hours.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...JN
AVIATION...AW
FIRE WEATHER...AW
Hazardous weather outlook, Oct 28, 3:44 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
344 AM MDT Thu Oct 28 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290945-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
344 AM MDT Thu Oct 28 2021 /444 AM CDT Thu Oct 28 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Northwest winds will increase this morning to around 30 to 40 mph
with gusts as high as 55 mph. Winds will continue through the
afternoon before beginning to decrease this evening. Travelers can
expect difficult driving conditions today.

Near critical fire weather conditions are expected this afternoon,
mainly in eastern Colorado where relative humidity values will be in
the low 20s with strong northwesterly winds.

Winds will continue to decrease overnight as a ridge moves into the
area. Temperatures are expected to fall into the 30s with frost
potential for areas along and west of Highway 27.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Low temperatures over the weekend are expected to fall below
freezing in many locations across the Tri State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Spotters are encouraged
to report any fires to local dispatch centers.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Wichita

When
October 28, 10:30 AM CST
Where
Wichita forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Observed via Weather Underground mesonet station KKSLEOTI17.

High Wind, Graham

When
October 28, 1:53 PM CST
Where
Graham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Observed via ASOS station KHLC at the Hill City Municipal Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988094, 988095.